Register for an account

X

Enter your name and email address below.

Your email address is used to log in and will not be shared or sold. Read our privacy policy.

X

Website access code

Enter your access code into the form field below.

If you are a Zinio, Nook, Kindle, Apple, or Google Play subscriber, you can enter your website access code to gain subscriber access. Your website access code is located in the upper right corner of the Table of Contents page of your digital edition.

Health

Cancer Patient Loses Fingerprints, Becomes Possible Terror Suspect

DiscoblogBy Allison BondMay 27, 2009 10:37 PM
fingerprintweb.gif

Newsletter

Sign up for our email newsletter for the latest science news

A Singaporean man trying to enter the U.S. was detained by TSA officials for four hours as a possible security threat, all because he had no fingerprints. Turns out he wasn’t a potential terrorist—he just had cancer. Experts point to capecitabine, a drug he was taking to prevent a recurrence of his head and neck cancer, as the reason for the fingerprint loss. One of the side effects of capecitabine, which is a common treatment for breast, head and neck, and stomach cancers, is a disorder known as hand-foot syndrome. The disease causes the skin on the palms of the hands and soles of the feet to swell, peel, and bleed. Three years of low-dose treatment with the drug had slowly destroyed the fingerprints of the 62-year-old man, who was traveling to the U.S. to visit family. Apparently this isn't the first time this has happened: Anyone taking capecitabine and planning on an international voyage is encouraged to wield a note from their oncologist explaining why they lack fingerprints. Capecitabine is hardly the only cancer drug to cause strange and nasty side effects. Tarceva, for example, can cause skin to blister and can tear holes into the intestinal walls. And let’s not even talk about chemo. Related Content: Discoblog: Tree Found Growing in Man's Lung Discoblog: Animal Antibodies Could Treat Cancer, Diabetes 80beats: Cancer Causes Depression Physically - Not Just Psychologically Image: flickr.com/kevindooley

2 Free Articles Left

Want it all? Get unlimited access when you subscribe.

Subscribe

Already a subscriber? Register or Log In

Want unlimited access?

Subscribe today and save 70%

Subscribe

Already a subscriber? Register or Log In